Vestibular histofluorescence could be due to accumulation of both the antibiotic and its derivative, streptidine, after acute streptomycin treatment in the guinea pig

Graciela Meza, N. Barba Behrens, 0. Granados, A. Hernandez Cruz, A. Toxqui

Abstract


Acute treatment with 300 mglkg of pigmented guinea pigs with streptomycin sulfate induces an elevation of endogenous fluorescence in vestibular ampullary cristae. Fluorescence accumulates in all compartments of the epithelium, i.e., vestibular sensory and supporting cells and nerve fibers of the stroma and it was very intense 1 and 12 hours after its administration. Fli~orescence decreased to control levels 24 hours following streptomycin injection. Fluorescence levels were very low either in untreated animals or in animals injected with s a l i n e physiological solution. To investigate whether this fluorescence was an intrinsic property of the antibiotic or whether it was due to a derivative of it, or both, an in vitro fluorescence spectrum was performed with 100 μM solutions of streptomycin or streptidine, or both, dissolved in various buffer solutions at 488 nm of excitation.

A discrete level of fluorescence was observed in the spectrum regardless of media when separate solutions of both streptomycin or streptidine were studie d . Fluorescence notably increased at 522-532 nm when the solutions contained both streptomycin and streptidine toget her.

These results suggest that streptidine putatively derived from streptomycin may contribute to the observed fluorescence accumulation in vestibular preparations after acute treatment. Thus, these metabolic properties of the inner ear which transform streptomycin into streptidine, something never considered earlier, could be claimed as partially responsible for converting a therapeutic agent into a compound which could be as harmful as STP to the inner ear.


Keywords


histofluorescence; aminoglycosides rodents; ototoxicity

Full Text:

PDF

Refbacks

  • There are currently no refbacks.